Organophosphates poisonings are becoming less common for paramedics, but hold a very high level of mortality and are dangerous for all persons involved. Because of this, paramedics must thoroughly understand the pathophysiology and signs and symptoms of organophosphate poisoning.
Organophosphates are found in pesticides, herbicides and nerve gas. Due to their particularly sinister properties, many countries have banned the use of organophosphates in agriculture, however, this does not mean that there aren’t older organophosphates around in peoples sheds, homes, or garages. Furthermore, with the increasing fear of terrorist attacks, organophosphate based nerve gases, although unlikely, are always a possibility.
So, how do organophosphates work?
Organophosphates irreversibly bind to cholinesterase, causing the phosphorylation and deactivation of acetycholinesterase (AchE). The clinical effects are secondary to acetlycholine (ACh) excess at cholinergic junctions (muscarinic effects), in the CNS, at skeletal nerve-muscle junctions, and at autonomic ganglia (nicotinic effects).
Pathophysiology of Organophosphate Poisoning
ACh is a simple molecule synthesized from choline and acetyl-CoA through the action of choline acetyl-transferase. Neurons that synthesize and release ACh are termed cholinergic neurons. When an action potential reaches the terminal button of a presynaptic neuron a voltage-gated calcium channel is opened. The influx of calcium ions, Ca2+, stimulates the exocytosis of presynaptic vesicles containing ACh, which is thereby released into the synaptic cleft. Once released, ACh must be removed rapidly in order to allow repolarization to take place; this step, hydrolysis, is carried out by the enzyme, AchE. The AchE found at nerve endings is anchored to the plasma membrane through a glycolipid.
ACh receptors are ligand-gated cation channels composed of four different polypeptide. Two main classes of ACh receptors have been identified on the basis of their responsiveness. These are the muscarinic and nicotinic receptors. Both receptor classes are abundant in the human brain. Nicotinic receptors are further divided into those found at neuromuscular junctions and those found at neuronal synapses. The activation of ACh receptors by the binding of ACh leads to an influx of Na+ into the cell and an efflux of K+, resulting in a depolarisation of the postsynaptic neuron and the initiation of a new action potential. When AchE is inhibited ACh accumulates at the synapses, and cholinergic ‘overdrive’ occurs with resulting signs and symptoms characteritistics of the stimulation of the parasympathetic nervous system.
All signs and symptoms of acute organophosphate poisoning are cholinergic in nature and effect muscarinic, nicotinic and CNS receptors. These effects develop within minutes to hours, depending on the type of exposure. The quickest symptoms occur with inhalation, followed by GIT absorption and dermal exposure, with respiratory symptoms being the most critical. The primary cause of death in acute poisoning is usually respiratory failure with a contributing cardiovascular component.
As paramedics, we are most likely to see the results of parasympathetic overdrive, which leads to the SLUDGE effect. SLUDGE stands for: salivation, lacrimation, urination, defication, GIT disturbances, and emesis.
The primary signs of organophosphate poisoning include: ‘salivation, bronchorrhea, bronchospasm, sweating, colicky abdominal pain, diarrhoea, miosis, fasciculation progressing to muscle paralysis, and bradycardia leading to asystole.
Signs of specific muscarinic stimulation include those which are indicative of parasympathetic stimulation such as: miosis, blurred vision, increased secretions, decreased heart rate, bronchoconstriction, nausea, vomiting, abdominal cramps, incontinence, polyuria.
Signs of specific nicotinic stimulation is often followed by nicotinic depression in organophosphate poisoning and include those which are often associated with sympathomimetic stimulation, such as: weakness, cramps, fasciculation, increased HR and BP then decreased BP and HR, variable symptoms from anxiety & restlessness to confusion, obtundation, coma and fits.
The patient can have wheezing, chest tightness, and productive cough. The bronchorrhea can be significant with frothy and/or bloody sputum and severe pulmonary oedema. Toxic myocardiopathy has been noted in some severe OP poisonings. Bradycardia is the usual cardiac sign, but there can be tachycardia and hypertension from nicotinic, sympathetic stimulation. Dizziness, headache and the SLUDGE syndrome of salivation, lacrimation, urination, defecation, GI upset and emesis are some of the common early symptoms reported. Sweating and rhinorrhea also frequently are present. Weakness, fasciculations, incoordination, and GI distress all are markers of a worsening poisoned condition. Pulmonary oedema may be a late manifestation of OP poisoning. Blurry or darkened vision can be present with miosis. Confusion, anxiety, restlessness and toxic psychosis can occur and there have been reports of memory loss and depression.
The benefits and limitations of atropine as a treatment strategy in organophosphate poisoning.
Atropine is a cholinergic blocking drug that functions as a competitive muscarinic antagonist. It works by occupying muscarinic receptor sites, preventing or reducing the mucarinic response to acetylcholine. Atropine can be given to antagonize the muscarinic effects of organophosphate poisoning, and in doing so the cholinergic effects, such as bradycardia, salivation, lacrimation, urination, defecation, GI upset and emesis. Specifically, atropine blocks the action of the vagus nerve and therefore increases the sino-atrial rate. Atropine does not affect nicotinic autonomic ganglia.